Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 101, NWS Melbourne, FL

August 16, 1994Brevard County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 16, 1994, 5:30 PM EDT for Brevard County, Florida. It was in force for 60 min.

The area

The counties it named.

The facts

Issued
Aug 16, 1994, 5:30 PM EDT (21:30 UTC)
Expired
Aug 16, 1994, 6:30 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 162130 RRA
SVRMLB
FLC009-FLZ501-162230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
530 PM EDT TUE AUG 16 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING
EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...BREVARD COUNTY
 
  AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM...
 
   ...PONCE INLET  TO  SEBASTIAN INLET
 
AT 530 PM A LINE OF SEVERE THUNDERSTORMS WAS FROM THE SPACE CENTER
TO NEAR VIERA AND WEST OF BLUE CYPRESS LAKE. THIS LINE WAS MOVING
NORTH NORTHEAST AT 20 MPH AND WILL MOVE ACROSS THE COAST OF BREVARD
COUNTY DURING THE NEXT HOUR. THUNDERSTORMS CONTINUE OVER THE COASTAL
WATERS OFFSHORE OF PONCE INLET.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
AS THIS THUNDERSTORM AFFECTS THE INTRACOASTAL AND ATLANTIC WATERS
IT WILL LIKELY PRODUCE WINDS OVER 50 KNOTS AND LOCALLY ROUGH SEAS.
SMALL CRAFT SHOULD SEEK SAFE HARBOR IF POSSIBLE. MAKE SURE YOU AND
YOUR CREW ARE WEARING APPROVED FLOTATION DEVICES DURING THESE
HAZARDOUS CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:30 PM EDT, 3 hours earlier.

Area forecast discussion, Aug 16, 2:30 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
230 PM EDT TUE AUG 16 1994

MIDWEST TROF HAS BEGUN TO TAKE RMNTS OF BERYL N AWAY FROM AREA.
GRIDDED DATA SHOW LLVL RDG AXIS BLDG SLOWLY N IN ITS WAKE FROM STRAITS
TO S CNTRL FL BY THU. HIEST DEEP MSTR WL PULL N BUT 70 PCT MRH FCST TO
ELONGATE E/W RUFFLY ALG AND N OF H2 ACYC SHEAR AXIS ACRS N CNTRL FL.

NGM/ETA SHOW H5 TROF AXIS SLGTLY FARTHER W THAN AVN...WHICH ALLOWS FLO
TO BCM MORE ACYC THRU PD...SPCLY ACRS SRN PTNS OF FA. WND PROFILE WL
FINALLY WKN AS BERYL EXITS...INCLUDING UPR LVLS WHERE STG ACYC OUTFLOW
HAS BEEN LEADING TO SBSDNC AND SUPPRESSED CNVCTV ACTVTY OVR ABT THE S
THIRD OF THE PEN. THERE4 XPC GROUP 2 TO BEGIN HAVING MORE AFTN CNVCTN
THAN PAST FEW DAYS...BUT WL STICK WITH POPS NR GUIDANCE IN ACCORDANCE
WITH ETA/NGM MID LVL TROF PSTN.

FOR GROUP 1...XTNSV AREA OF CNVCTN CURRENTLY OVR ERN GLFMEX...SO WL GO
WITH GOOD CHC POPS TIL ARND MIDNITE IN FIRST PD...THEN KEEP GOOD CHC
POPS FOR NEXT 2 AFTNS.

@1...LAKE ORANGE SEMINOLE VOLUSIA
@2...BREVARD INDIAN RIVER OKEECHOBEE MARTIN ST LUCIE OSCEOLA

MCO TT 073 090 072 091 5525
DAB TT 073 090 071 090 5525
MLB BB 073 089 073 090 2424

.MLB...SCEC.

RL

In the hours before

Special weather statement, Aug 16, 2:47 PM EDT, 2 hours 43 minutes before
FLZ038-040-501-161945-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
240 PM EDT TUE AUG 16 1994

...A TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF NORTH FLORIDA
UNTIL 500 PM EDT THIS AFTERNOON...AND INCLUDES MARION COUNTY...

...A FLOOD WATCH IS ALSO IN EFFECT FOR A LARGE PART OF NORTH
FLORIDA UNTIL 400 PM THIS AFTERNOON AND INCLUDES MARION COUNTY...

SCATTERED THUNDERSTORMS WERE OCCURRING OVER THE ATLANTIC COASTAL
AND OFFSHORE WATERS BETWEEN EDGEWATER AND FERNANDINA BEACH. ISOLATED
THUNDERSTORMS CONTINUED NEAR THE FLORIDA WEST COAST BETWEEN CEDAR KEY
AND TARPON SPRINGS...ALL WITHIN A LARGE AREA OF RAIN THAT BLANKETED
MUCH OF NORTH AND WEST CENTRAL FLORIDA WEST OF A LINE FROM TAMPA TO
OCALA TO JACKSONVILLE.  MOVEMENT WAS NORTHEAST AT 35 MPH.

RESIDENTS OF NORTH AND CENTRAL FLORIDA SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER THIS AFTERNOON. VERY HEAVY RAIN...DANGEROUS
LIGHTNING AND STRONG AND GUSTY WINDS ACCOMPANY THUNDERSTORMS
AND ALSO CREATE ROUGH SEAS FOR BOATERS. RESIDENTS AND MARINERS
ALIKE SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST
WEATHER INFORMATION.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

A FLOOD WATCH MEANS THAT FLOODING OF STREAMS AS WELL AS POORLY
DRAINED URBAN AREAS IS POSSIBLE DUE TO TH>E POTENTIAL FOR HEAVY
RAINFALL IN THE WATCH AREA. NEVER DRIVE INTO A FLOODED STRETCH
OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.
Special weather statement, Aug 16, 3:41 PM EDT, 1 hour 49 minutes before
FLZ038-040-501-162040-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
340 PM EDT TUE AUG 16 1994

...A TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF NORTH FLORIDA
UNTIL 500 PM EDT THIS AFTERNOON...AND INCLUDES MARION COUNTY...

...A FLOOD WATCH IS ALSO IN EFFECT FOR A LARGE PART OF NORTH
FLORIDA UNTIL 400 PM THIS AFTERNOON AND INCLUDES MARION COUNTY...

SCATTERED THUNDERSTORMS WERE OCCURRING OVER THE ATLANTIC COASTAL
AND OFFSHORE WATERS BETWEEN CAPE CANAVERAL AND BRUNSWICK GEORGIA.
A LARGE AREA OF RAIN WITH ISOLATED EMBEDDED THUNDERSTORMS COVERED
MUCH OF NORTH AND WEST CENTRAL FLORIDA WEST OF A LINE FROM TAMPA TO
LEESBURG TO JACKSONVILLE.  MOVEMENT WAS NORTHEAST AT 35 MPH.

RESIDENTS OF NORTH AND CENTRAL FLORIDA SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER THIS AFTERNOON. VERY HEAVY RAIN...DANGEROUS
LIGHTNING AND STRONG AND GUSTY WINDS ACCOMPANY THUNDERSTORMS
AND ALSO CREATE ROUGH SEAS FOR BOATERS. RESIDENTS AND MARINERS
ALIKE SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST
WEATHER INFORMATION.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

A FLOOD WATCH MEANS THAT FLOODING OF STREAMS AS WELL AS POORLY
DRAINED URBAN AREAS IS POSSIBLE DUE TO THE POTENTIAL FOR HEAVY
RAINFALL IN THE WATCH AREA. NEVER DRIVE INTO A FLO.ODED STRETCH
OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE.
Special weather statement, Aug 16, 4:45 PM EDT, 45 minutes before
FLZ038-040-501-162145-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
445 PM EDT TUE AUG 16 1994

...A TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF NORTH FLORIDA
UNTIL 500 PM EDT THIS AFTERNOON...AND INCLUDES MARION COUNTY...

A NARROW BAND OF THUNDERSTORMS...SOME WITH VERY HEAVY DOWNPOURS...
EXTENDED FROM 15 MILES OFFSHORE NEW SMYRNA BEACH TO MELBOURNE
SOUTHWARD TO LAKE OKEECHOBEE. ISOLATED THUNDERSTORMS WERE OCCURRING
FROM JUST EAST OF TAMPA TO NEAR LEESBURG...ALL WITHIN A LARGE AREA
OF RAIN THAT COVERED MUCH OF NORTH FLORIDA BETWEEN CROSS CITY AND
JACKSONVILLE AND EXTENDED SOUTHWARD TO LAKELAND AND SARASOTA.
MOVEMENT WAS NORTHEAST AT 35 MPH.

RESIDENTS OF NORTH AND CENTRAL FLORIDA SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER THIS AFTERNOON. VERY HEAVY RAIN...DANGEROUS
LIGHTNING AND STRONG AND GUSTY WINDS ACCOMPANY THUNDERSTORMS
AND ALSO CREATE ROUGH SEAS FOR BOATERS. RESIDENTS AND MARINERS
ALIKE SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST
WEATHER INFORMATION.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR. BE READY TO MOVE TO SHELTER IF A WARNING IS ISSUED FOR YOUR
AREA.

f":.f"P"P"nnnn
WTPZ2
7q4WSUS
76WWUS
h5)@WTNTv
0XWSUS
($WWUS
f6WWUS
06WWUS
FTAK
?nFPUS'$eFZUS
"QFZUS7O6WWUS8
$3U^WSUS
1jWTNTb
6WWUS
dFZUSJ
%FTUM
*;=#FTUKdN
$EdYFAGX
0"-k#FXUS:FTUWd
+OFTPAg@WTNT
mt`WWUS
4Ny@WTNT\

+O_SWWUSB
du6WWUS
VjWTPZ$
I6WWUS
qf6WWUS
8d<jWTNTl
^FTBZZ
C6WWUS
JjWTNTR
	GT6WWUS
@YWTCA
LqI`WWUS
Special weather statement, Aug 16, 4:46 PM EDT, 44 minutes before
FLZ038-040-501-162145-

SPECIAL WEATHER STATEMENT AND RADAR SUMMARY
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
445 PM EDT TUE AUG 16 1994

...A TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF NORTH FLORIDA
UNTIL 500 PM EDT THIS AFTERNOON...AND INCLUDES MARION COUNTY...

A NARROW BAND OF THUNDERSTORMS...SOME WITH VERY HEAVY DOWNPOURS...
EXTENDED FROM 15 MILES OFFSHORE NEW SMYRNA BEACH TO MELBOURNE
SOUTHWARD TO LAKE OKEECHOBEE. ISOLATED THUNDERSTORMS WERE OCCURRING
FROM JUST EAST OF TAMPA TO NEAR LEESBURG...ALL WITHIN A LARGE AREA
OF RAIN THAT COVERED MUCH OF NORTH FLORIDA BETWEEN CROSS CITY AND
JACKSONVILLE AND EXTENDED SOUTHWARD TO LAKELAND AND SARASOTA.
MOVEMENT WAS NORTHEAST AT 35 MPH.

RESIDENTS OF NORTH AND CENTRAL FLORIDA SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER THIS AFTERNOON. VERY HEAVY RAIN...DANGEROUS
LIGHTNING AND STRONG AND GUSTY WINDS ACCOMPANY THUNDERSTORMS
AND ALSO CREATE ROUGH SEAS FOR BOATERS. RESIDENTS AND MARINERS
ALIKE SHOULD STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST
WEATHER INFORMATION.

REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN
AND NEAR THE WATCH AREA. LARGE HAIL AND DAMAGING WINDS MAY ALSO
OCCUR. BE READY TO MOVE TO SHELTnER IF A WARNING IS ISSUED FOR YOUR
AREA.
Special weather statement, Aug 16, 5:15 PM EDT, 15 minutes before
FLZ041-044>047-053-054-058-059-064-501-162220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
515 PM EDT TUE AUG 16 1994

...SPECIAL MARINE WARNING FROM PONCE INLET TO MELBOURNE BEACH UNTIL
545 PM...

AT 510 PM A LINE OF STRONG THUNDERSTORMS WAS FROM 15 MILES OFFSHORE
OF PONCE INLET TO PLAYALINDA BEACH AND OVER PORT CANAVERAL. THESE
STORMS WERE MOVING NORTH NORTHEAST AT 20 MPH AND WILL MOVE OVER
THE COASTAL WATERS FROM PONCE INLET TO COCOA BEACH THROUGH 6 PM.
WIND GUSTS OF 60 AND 75 MPH WERE REPORTED WITH THESE STORMS AT
THE SHUTTLE LANDING FACILITY DURING THE LAST HALF HOUR.

OTHER THUNDERSTORMS WERE OVER VIERA AND ALONG THE OSCEOLA AND
BREVARD COUNTY LINE. THESE STORMS WERE ALSO MOVING NORTH NORTHEAST
AT 20 MPH...AND COULD AFFECT THE COASTAL WATERS FROM COCOA BEACH
TO MELBOURNE BEACH DURING THE NEXT HOUR.

MARINE INTERESTS IN THESE AREAS SHOULD PREPARE FOR WINDS OF 40 TO
50 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY SEAS. INSURE THAT ALL
PERSONS ON BOARD ARE WEARING PERSONAL FLOTATION DEVICES.
DISCONTINUE IN-WATER ACTIVITIES IMMEDIATELY.

RES
&
Special weather statement, Aug 16, 5:16 PM EDT, 14 minutes before
FLZ041-044>047-053-054-058-059-064-501-162220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
515 PM EDT TUE AUG 16 1994

...SPECIAL MARINE WARNING FROM PONCE INLET TO MELBOURNE BEACH UNTIL
545 PM...

AT 510 PM A LINE OF STRONG THUNDERSTORMS WAS FROM 15 MILES OFFSHORE
OF PONCE INLET TO PLAYALINDA BEACH AND OVER PORT CANAVERAL. THESE
STORMS WERE MOVING NORTH NORTHEAST AT 20 MPH AND WILL MOVE OVER
THE COASTAL WATERS FROM PONCE INLET TO COCOA BEACH THROUGH 6 PM.
WIND GUSTS OF 60 AND 75 MPH WERE REPORTED WITH THESE STORMS AT
THE SHUTTLE LANDING FACILITY DURING THE LAST HALF HOUR.

OTHER THUNDERSTORMS WERE OVER VIERA AND ALONG THE OSCEOLA AND
BREVARD COUNTY LINE. THESE STORMS WERE ALSO MOVING NORTH NORTHEAST
AT 20 MPH...AND COULD AFFECT THE COASTAL WATERS FROM COCOA BEACH
TO MELBOURNE BEACH DURING THE NEXT HOUR.

MARINE INTERESTS IN THESE AREAS SHOULD PREPARE FOR WINDS OF 40 TO
50 MPH...FREQUENT LIGHTNING AND LOCALLY H"EAVY SEAS. INSURE THAT ALL
PERSONS ON BOARD ARE WEARING PERSONAL FLOTATION DEVICES.
DISCONTINUE IN-WATER ACTIVITIES IMMEDIATELY.

RES
&

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.